Alert archive / Maine / Gale Warnings in 2021

Gale Warning 10, NWS Gray, ME

February 16, 2021

NWS Gray, ME issued this gale warning at Feb 16, 2021, 11:14 PM EST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 16, 2021, 11:14 PM EST (04:14 UTC)
Expired
Feb 17, 2021, 3:03 AM EST
In force
4 hr
Issued by
NWS Gray, ME

The text

As transmitted.

351 
WHUS71 KGYX 170414
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
1114 PM EST Tue Feb 16 2021

ANZ152-154-171815-
/O.UPG.KGYX.SC.Y.0015.000000T0000Z-210218T0100Z/
/O.NEW.KGYX.GL.W.0010.210217T0414Z-210217T1200Z/
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
1114 PM EST Tue Feb 16 2021

...GALE WARNING IN EFFECT UNTIL 7 AM EST WEDNESDAY...

* WHAT...West winds 15 to 25 kt with gusts around 35 kt and seas 
  4 to 6 ft.

* WHERE...Coastal Waters from Port Clyde, ME to Cape Elizabeth, 
  ME out 25 NM and Coastal Waters from Cape Elizabeth, ME to 
  Merrimack River, MA out 25 NM.

* WHEN...Until 7 AM EST Wednesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ150-171815-
/O.CON.KGYX.SC.Y.0015.000000T0000Z-210218T0100Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
1114 PM EST Tue Feb 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EST
WEDNESDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 5 to 8 ft.

* WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME 
  out 25 NM.

* WHEN...Until 8 PM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ151-153-171815-
/O.CON.KGYX.SC.Y.0015.000000T0000Z-210217T2100Z/
Penobscot Bay-Casco Bay-
1114 PM EST Tue Feb 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST
WEDNESDAY...

* WHAT...West winds 10 to 20 kt with gusts up to 30 kt and seas 
  1 to 3 ft.

* WHERE...Casco Bay and Penobscot Bay.

* WHEN...Until 4 PM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
865 
WHUS71 KGYX 170803
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
303 AM EST Wed Feb 17 2021

ANZ152-154-172215-
/O.CAN.KGYX.GL.W.0010.000000T0000Z-210217T1200Z/
/O.EXB.KGYX.SC.Y.0015.000000T0000Z-210218T0500Z/
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
303 AM EST Wed Feb 17 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...GALE WARNING IS CANCELLED...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 33 kt and 
  seas 3 to 6 ft.

* WHERE...Coastal Waters from Port Clyde, ME to Cape Elizabeth, 
  ME out 25 NM and Coastal Waters from Cape Elizabeth, ME to 
  Merrimack River, MA out 25 NM.

* WHEN...Until midnight EST tonight.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ150-172215-
/O.EXT.KGYX.SC.Y.0015.000000T0000Z-210218T0500Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
303 AM EST Wed Feb 17 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 3 to 6 ft.

* WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME 
  out 25 NM.

* WHEN...Until midnight EST tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ151-153-172100-
/O.CON.KGYX.SC.Y.0015.000000T0000Z-210217T2100Z/
Penobscot Bay-Casco Bay-
303 AM EST Wed Feb 17 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 30 kt and 
  seas 1 to 3 ft.

* WHERE...Casco Bay and Penobscot Bay.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this gale warning went out at Feb 16, 9:43 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Feb 16, 9:43 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Gray ME
943 PM EST Tue Feb 16 2021

.SYNOPSIS...
Cold air will move in behind departing low pressure tonight and
Wednesday. High pressure will build over the area Wednesday into
Thursday. The next low pressure system tracks offshore of New
England Thursday night and Friday bringing snow to New Hampshire
and Maine. Cold weather continues through the weekend, with a
moderating temperature trend expected early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
9:30 PM UPDATE... Radar is showing a narrow band of snow showers
across portions of Androscoggin and interior Cumberland County
and webcam imagery shows that this activity is reaching the
ground. This activity is associated with the cold front, which
is now moving through western Maine. While total snowfall out of
this band will likely only be a coating to perhaps a tenth of an
inch, it will help to make untreated roads and walkways more icy
as temperatures fall overnight. As a result, PoPs were adjusted
to better account for this activity. Further to the north,
light snow continues and this may result in an additional inch
or so of accumulation in some places. Some minor adjustments to
temperatures, dew points, and sky cover were also made but
otherwise the rest of the forecast remains on track.

Previously...
620 PM Update...Have updated the forecast a bit to
adjust PoPs and temperatures for the next few hours based on
latest trends in observational data. A cold front will cross the
region this evening. The front may even be a warm occlusion for
a brief time in areas that are still holding around freezing.
As the front mixes the airmass and winds increase, temperatures
will likely rise a bit before sharply falling late this evening.
Westerly wind gusts of 25 to 35 kt have been observed across
eastern NY and southern Vermont in association with the westerly
wind shift. These should enter NH shortly, then possibly make
it into ME as the front passes. This may shake ice off trees and
possibly even break some ice-laden branches possibly causing
isolated power outages. Slippery travel is also a concern this
evening, so an SPS has been issued to address this as well as
the winds.

Previously...

Sfc low tracking trough downeast ME with mid-lvl drying moving
quickly in behind it. Low level clouds and even a few spots of
DZ/FZDZ will be possible until the sfc front come through
around 00Z and and gusty west winds pick up and clear everything
out, although they will produce upslope clouds and snow showers
in the mtns. Solid CAA on those W winds, will drop mins into
the 10-20 degree range from N to S.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
As sfc low tracks through the maritimes will allow for sfc high
to approach from the W. The day will start off gusty, but winds
should stabilize in the afternoon. Any morning clouds in the
mtns should clear by midday, and it will mainly sunny
elsewhere. Highs top out at 15-20 in the mountains and 25-30 in
the south.

The sfc highs crests just to our W Wed night, and this should
allow for a mostly clear and calm night, although some cirrus
will be moving in late. Lows will range from zero to -5 in the
mtns to around 10 above in srn Nh and the ME coast.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
At the start of the period High pressure over the upper Great Lakes
stretching east into New England will result in dry and seasonable
conditions into the afternoon.  Also on Thursday low pressure will
quickly move northeast from the Florida Panhandle reaching the
Mid Atlantic Coast Thursday Night. This low will become the
primary weather maker with its moisture shield reaching the
region late Thursday Afternoon over NH and Thursday evening over
Western Maine. On Friday the low will move east of Cape Cod.
The 12z guidance has appears to be a little faster in moving the
precipitation shield over the region when compared to the 00z
guidance. Overall the global guidance is in good agreement and
the 12z NAM has this system in its time window as well and is
also consistent with the global models. With this track would
expect the heaviest precipitation to be just offshore and for
the precipitation to be lighter the further inland you go. Also
precipitation type would be mostly snow over most areas. Can not
rule out the potential for some mixing with rain over SE NH in
extreme SW Maine if enough warm air moves in from the onshore
flow but for now have leaned toward a mainly snow event. The
forecast track of this low would suggest an east northeast flow
which could result in the shadowing of precipitation amounts in
the upper Connecticut River Valley.

A slightly further east track would result in the storm staying out
to sea while a slightly further west track would increase
precipitation amounts but also increase the likelihood of rain along
the coast.

Behind the system on Saturday a fresh shot of cold air arrives for
the weekend on gusty NW winds ahead of high pressure over the Ohio
Valley. In the NW flow expect scattered snow showers especially over
the mountains and Foot Hills. By Monday the high will have moved
offshore resulting in a SW flow that should result in moderating
temperatures at the start of next week. A frontal system
approaching Monday Afternoon into Tuesday will increase the
chances of snow showers (and possible some rain showers over
the south).

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
Short Term...Expect improvement to VFR early this evening, with
VFR expected through Wed night.

Long Term...
Thursday: VFR giving way to areas of IFR late afternoon and night as
snow develops.
Friday: IFR in snow...improving to MVFR during the Afternoon.
Saturday: MVFR with areas if IFR over the mountains in snow showers.
Sunday: MVFR to VFR as high pressure builds in.

&&

.MARINE...
Short Term...Winds pick up again from the west this evening, and
could gust to 30-35 kt late tonight into Wed morning. Through
most of tonight and into Wed afternoon SCA winds will occur,
and have held off on the gales for now, although a few gusts
are possible.

Long Term...
Thursday:Conditions below SCA
Friday: SCA condition develop early on increasing NE winds and
building seas
Saturday: SCA conditions decrease late in the day
Sunday: Conditions below SCA levels

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 4 PM EST Wednesday for ANZ151-153.
     Small Craft Advisory until 8 PM EST Wednesday for ANZ150-152-
     154.

&&

SYNOPSIS...
NEAR TERM...Ekster/Tubbs
SHORT TERM...Cempa
LONG TERM...Lulofs
Hazardous weather outlook, Feb 16, 5:32 PM EST, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
532 PM EST Tue Feb 16 2021

MEZ007>009-012>014-018>028-033-NHZ001>015-172245-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
532 PM EST Tue Feb 16 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Tonight.

Slippery conditions are expected tonight on area roadways as leftover
water freezes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The next low pressure system tracks offshore of New
England Thursday night and Friday bringing some snow to New
Hampshire and Maine. At this time, it looks like a relatively light
event, but probably plowable.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-172245-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
532 PM EST Tue Feb 16 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Scattered Gale force gusts of around 35 knots are possible tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 16, 5:36 PM EST, 5 hours 38 minutes before
Special Weather Statement
National Weather Service GRAY ME
536 PM EST Tue Feb 16 2021

MEZ007>009-012>014-018>028-033-NHZ001>015-170500-
Northern Oxford-Northern Franklin-Central Somerset-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Interior Cumberland Highlands-
Androscoggin-Kennebec-Interior Waldo-Coastal York-
Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
536 PM EST Tue Feb 16 2021

...SLIPPERY CONDITIONS LIKELY TONIGHT...

Patchy light freezing drizzle will continue through about 9 PM
tonight and may be the cause for slippery spots this evening.
Thereafter, a cold front is expected to cross the region and will
likely refreeze any leftover standing water and slush as
temperatures drop sharply. If you travel, please use caution,
reduce speeds, and increase distance between your vehicle and
others.
Special weather statement, Feb 16, 6:13 PM EST, 5 hours 1 minute before
Special Weather Statement
National Weather Service GRAY ME
613 PM EST Tue Feb 16 2021

MEZ007>009-012>014-018>028-033-NHZ001>015-170500-
Northern Oxford-Northern Franklin-Central Somerset-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Interior Cumberland Highlands-
Androscoggin-Kennebec-Interior Waldo-Coastal York-
Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
613 PM EST Tue Feb 16 2021

...SLIPPERY CONDITIONS LIKELY TONIGHT ALONG WITH A PERIOD OF GUSTY
WINDS...

Patchy light freezing drizzle will continue through about 9 PM
tonight and may be the cause for slippery spots this evening.
Thereafter, a cold front is expected to cross the region and will
likely refreeze any leftover standing water and slush as
temperatures drop sharply. If you travel, please use caution,
reduce speeds, and increase distance between your vehicle and
others.

The cold front crossing the region this evening has produced wind
gusts of 30 to 35 MPH across portions of Vermont and Upstate New
York. The potential exists for a period of 25 to 35 MPH gusts this
evening in Maine and especially New Hampshire, and this may be
enough to break some tree branches that are coated in ice.
Local storm report, Feb 16, 6:42 PM EST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
642 PM EST TUE FEB 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     SNOW             2 E LEWISTON            44.10N 70.17W
02/16/2021  M2.3 INCH        ANDROSCOGGIN       ME   TRAINED SPOTTER

            2.3 INCHES OF SNOW AND SLEET. 0.1 ICE.

&&
Local storm report, Feb 16, 6:56 PM EST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
656 PM EST TUE FEB 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     SLEET            1 N MADISON             43.91N 71.15W
02/16/2021  M2.5 INCH        CARROLL            NH   TRAINED SPOTTER

&&

TUBBS
Local storm report, Feb 16, 7:56 PM EST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
756 PM EST TUE FEB 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     SLEET            WINDSOR                 44.31N 69.58W
02/16/2021  M1.0 INCH        KENNEBEC           ME   PUBLIC

&&

TUBBS
Local storm report, Feb 16, 9:00 PM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
900 PM EST TUE FEB 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SLEET            NORTHPORT               44.34N 68.96W
02/16/2021  E2.0 INCH        WALDO              ME   PUBLIC

&&

TUBBS

Nearby

Gale Warnings in Maine, 2021Every gale warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.